Also known as water pills, diuretics are medications designed to stimulate diuresis, which helps your body release water and salts via your urine. Your physician may prescribe diuretics if you have conditions like congestive heart failure and high blood pressure, which can affect your body’s ability to properly filter water. Diuretics also can have a side effect of increasing your blood sugar levels, which can be of special concern if you are a diabetic.
Video of the Day
Diuretics can affect blood glucose levels because they impair glucose metabolism, or the breakdown of glucose in your body. When your body cannot break down glucose as quickly as it should, your glucose levels rise. Much of the reason why diuretics have this effect on your blood sugar levels remain unknown, according to a study published in the January 2010 issue of the journal of “Hypertension.”
When you begin taking diuretics, your physician may recommend testing your blood sugar levels regularly. You may wish to record changes in these levels to help determine how much your diuretic medication impacts your blood sugar levels. While the increase should not typically be significant, it is possible that you may need to adjust your diet or medication levels to compensate for changes in blood sugar levels.
Three types of diuretics exist, but two are most associated with having an effect on blood sugar: loop and thiazide diuretics. Loop diuretics work to keep your kidneys from absorbing sodium back into your blood act on the loop of Henle in your kidneys. These diuretic types help release water and sodium via your kidneys. Thiazide diuretics act on the distal tubule portion of the kidney to release sodium and water. These are often prescribed to treat moderate high blood pressure symptoms. If you take both thiazide diuretics and beta blockers -- used to treat heart conditions -- this can further impair glucose metabolism in your body.
While fluctuations in blood sugar tend to be minor when taking diuretics, awareness of how they may affect your body can help. Taking diuretics is associated with increased incidence of weakness, confusion and abnormal heart rhythms. This may be related more to potassium loss and less to blood sugar changes, however. You also can experience adverse symptoms like upset stomach, dizziness and increased sensitivity to sunlight. If your symptoms continue or increase in severity, talk to your physician about making changes to your medications.